Alert archive / Nebraska / Tornado Warnings in 2003

Tornado Warning 6, NWS Omaha, NE

May 8, 2003Jefferson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 8, 2003, 4:18 PM CDT for Jefferson County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 4:18 PM CDT (21:18 UTC)
Expired
May 8, 2003, 5:00 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WFUS53 KOAX 082118
TOROAX
NEC095-082200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
417 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 500 PM CDT

* AT 413 PM CDT...RADAR INDICATED A SEVERE STORM WITH A DEVELOPING
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 16 MILES
  SOUTH OF REYNOLDS...OR ABOUT 44 MILES SOUTHWEST OF BEATRICE...
  MOVING NORTHEAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REYNOLDS
  ENDICOTT...STEELE CITY
  JANSEN...DILLER
  HARBINE
  PLYMOUTH

THIS IS A DANGEROUS SITUATION. ACT QUICKLY. THIS STORM HAS A HISTORY 
OF PRODUCING TORNADOES IN NORTHERN KANSAS. IF YOU ARE IN THE PATH OF 
THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A 
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING.

TAKE COVER NOW IN A BASEMENT OR AN INTERIOR ROOM. IN ADDITION TO THE
TORNADO THREAT...LARGE HAIL AND DAMAGING WIND ARE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEBRASKA.

LAT...LON 3985 9752 3972 9738 4002 9692 4034 9692
          4032 9729

$$

MILLER/ERVIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 8, 3:20 PM CDT, 58 minutes earlier.

Area forecast discussion, May 8, 3:20 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU MAY 8 2003

MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES
FOR SERN NE.  TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM.
SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG
WRMFNT EXTENDING EWD THRU KS AND INTO MO.  TEMPS WERE IN THE
LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER
TO MID 70S AHEAD OF THE DRYLINE...WOW.  VIGOROUS SHORTWAVE TROF
TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS.  SOME
PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN
ABOUT OMA...OLU AND SUX.  SO FLOOD WATCH THAT WAS ISSUED EARLY
TODAY HAS BEEN EXPANDED A BIT.  MAIN PCPN SHOULD END IN THE
1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD
AS LOW PRES MOVE INTO SWRN MN LATE TNGT.

EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER
AIR IN PLACE.  ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT
AS SOME MOISTURE RETURNS.  ETA DELAYS PCPN UNTIL SAT NGT...BUT
WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH
AVN AND ETA SOLUTIONS.  MON AND TUE SHOULD BE OPPORTUNITIES TO
DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU.

DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL.

.OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA
MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA.

MILLER
Hazardous weather outlook, May 8, 11:55 AM CDT, 4 hours 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082335-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER SOUTHEAST
NEBRASKA THIS AFTERNOON AND EVENING.  THERE IS A SLIGHT RISK OVER
THE REST OF THE AREA.  THE MAIN AREA OF CONCERN IS ALONG AND
SOUTH OF INTERSTATE 80.  TORNADOES...LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THROUGH THE EVENING.  THIS IS A POTENTIALLY EXPLOSIVE
SITUATION.

A STRONG LOW PRESSURE CENTER IS EXPECTED TO MOVE INTO NORTH
CENTRAL KANSAS BY THIS EVENING...AND A WARM FRONT WILL EXTEND
FROM THE LOW INTO MISSOURI.  EXTREMELY UNSTABLE AIR WILL BE
LIFTED NORTH INTO THE AREA...AND VERY STRONG VERTICAL WIND SHEAR
IS EXPECTED.  THIS SHOULD RESULT IN SCATTERED SUPERCELL
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN
IOWA SHOULD MONITOR THIS SITUATION CLOSELY.  THOSE IS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA ARE URGED TO BE READY TO ACTIVATE
RAPIDLY MID TO LATE THIS AFTERNOON.

MILLER

In the hours before

Special weather statement, May 8, 10:58 AM CDT, 5 hours 20 minutes before
NEZ090>093-081615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1058 AM CDT THU MAY 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 297 ALLOWED TO EXPIRE...

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM
WATCH NUMBER 297...

IN NEBRASKA...RICHARDSON...PAWNEE...NEMAHA...AND JOHNSON.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:01 PM CDTSevere Thunderstorm WarningOAXGage44 min
May 8, 5:03 PM CDTFlash Flood WarningOAXJefferson6 hr
May 8, 5:06 PM CDTSevere Thunderstorm WarningOAXPlatte39 min
May 8, 5:22 PM CDTTornado WarningOAXGage58 min
May 8, 5:33 PM CDTFlash Flood WarningOAXGage6 hr
May 8, 5:37 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington38 min
May 8, 5:41 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe49 min
May 8, 6:06 PM CDTSevere Thunderstorm WarningOAXPawnee54 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningOAXNemaha38 min
May 8, 6:40 PM CDTSevere Thunderstorm WarningOAXRichardson50 min

Nearby

Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.